Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 255, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 11, 2003, 6:51 PM CDT for Jeff Davis County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2003, 6:51 PM CDT (23:51 UTC)
- Expired
- Sep 11, 2003, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 112351
SVRMAF
TXC243-120015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT THU SEP 11 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS
* UNTIL 715 PM CDT
* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF FORT DAVIS...MOVING
SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
FORT DAVIS
A WIND GUST OF 85 MPH WAS REPORTED AT THE MCDONALD OBSERVATORY ON
MOUNT LOCKE. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS
OF 70 MPH ARE POSSIBLE. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3058 10415 3081 10392 3073 10375 3060 10352
3050 10364 3042 10378
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:58 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 11, 2:58 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT THU SEP 11 2003 .SHORT TERM... AT 18Z THE COLD FRONT WAS LOCATED JUST SOUTH OF A CARLSBAD TO WINK TO MIDLAND TO SNYDER LINE. DEW POINTS DROPPING NICELY BEHIND THE BOUNDARY WITH 47F AT KCNM AND 59F AT KSNK PER 11/18Z OBS. CONVECTION IS FIRING AHEAD OF THE BOUNDARY OVER THE UPPER TRANS PECOS/MOUNTAINS WITH STEEPER MID-LEVEL LAPSE RATES AND FAVORABLE 850MB LI/S. SEVERE THUNDERSTORMS POSSIBLE AGAIN THIS EVENING SOUTH OF THE BOUNDARY OVER THE LOWER TRANS PECOS/FAR SERN PERMIAN BASIN WITH HIGHER CAPE VALUES AND THE FRONT IN THE VICINITY. TWEAKED POPS DOWN SLIGHTLY TONIGHT BASED ON THE POSITION OF THE FRONT AND TREND OF THE LATEST MOS GUIDANCE. MINOR CHANGES MADE TO THE SKY GRIDS...WITH THE REMAINDER OF THE GRIDS HANDLING THE SITUATION WELL. && .LONG TERM... WV IMAGERY SHOWS UPPER LVL TROUGH AXIS DIRECTLY N OF THE CWA...WHILE SFC OBS INDICATE PAC FRONT HAS SLOWED TO A CRAWL...EXTENDING ROUGHLY FM KGDP-KMAF-KABI. EXPECT THIS TO SLOWLY CONTINUING S-SE THROUGH FRI MORNING. MODELS DO NOT HANDLE THIS CRAWL VERY WELL...AS THEY USUALLY DON/T. STILL...THE TRAILING END OF THE FRONT SHOULD BE IN OR NEAR SERN ZONES BY 12Z FRI...UNDER THE RR QUADRANT OF UPPER LVL JET W/GOOD DIVERGENCE...SO HAVE INSERTED LOW ORDER POPS TO CATCH ANY LINGERING ACTIVITY. TEMPS WILL BE A BIT TRICKY...AS THE FRONT HAS AFFECTED TDY/S EXPECTED HIGHS...AS HAS CLOUD COVER. HOWEVER...H85 TEMP TRENDS SUGGEST TEMPS WILL BE ABOUT A CATEGORY BELOW TDY/S--NEAR TO BELOW NORMAL. GRADUAL WARMUP FOLLOWS THROUGH LATE SAT AFTERNOON...BEFORE NEXT TROUGH BACKDOORS A SECOND SHOT OF COLD AIR INTO THE NE ZONES BY 12Z SUN. GIVEN CONSISTENCY BETWEEN MODEL RUNS W/REGARD TO TEMP PROGS...AS WELL AS A SLIGHTLY FASTER TROUGH...SUN CONTINUES TO BE THE COOLEST DAY SINCE LAST SPRING...W/MOST LOCATIONS IN THE 70-80 DEG F RANGE. NOT MUCH CHANCE FOR GOOD MSTR RETURN IN BETWEEN THESE SYSTEMS...SO WILL CONTINUE LOW-ORDER POPS W/UPSLOPE FLOW AND A LIGHT STRATIFORM EVENT. INTO NEXT WEEK...ZONAL FLOW AND A GRADUAL WARMUP FOLLOWS. LITTLE CHANGES THEN. && .PRELIMINARY POINT TEMPS/POPS... MAF 58 82 61 87 / 40 00 00 00 CNM 58 82 59 90 / 20 00 00 00 MRF 54 75 51 81 / 40 00 00 00 FST 61 82 64 85 / 40 10 00 00 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 06/44
Hazardous weather outlook, Sep 11, 2:30 PM CDT, 4 hours 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT THU SEP 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. PLATT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:54 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 66 min |
| Sep 10, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| Sep 10, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 46 min |
| Sep 10, 11:39 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.